Alert archive / New York / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 2, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Apr 29, 2024, 5:52 PM EDT for Bergen County, New Jersey; Bronx County, Rockland County, Westchester County, New York. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2024, 5:52 PM EDT (21:52 UTC)
- Expired
- Apr 29, 2024, 6:30 PM EDT
- In force
- 38 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bergen County, NJ, Bronx County, NY, Rockland County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 76 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
491
WUUS51 KOKX 292152
SVROKX
NJC003-NYC005-087-119-292230-
/O.NEW.KOKX.SV.W.0002.240429T2152Z-240429T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
552 PM EDT Mon Apr 29 2024
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
East central Bergen County in northeastern New Jersey...
Southern Westchester County in southeastern New York...
Bronx County in southeastern New York...
Rockland County in southeastern New York...
* Until 630 PM EDT.
* At 552 PM EDT, a severe thunderstorm was located over Dobbs Ferry,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* This severe thunderstorm will be near...
White Plains and Scarsdale around 600 PM EDT.
New Rochelle and Bronxville around 605 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4085 7384 4102 7401 4115 7385 4110 7372
4101 7365 4101 7364 4100 7364 4100 7365
4098 7365
TIME...MOT...LOC 2152Z 313DEG 18KT 4103 7386
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JE2 follow-up statements
546
WWUS51 KOKX 292214
SVSOKX
Severe Weather Statement
National Weather Service New York NY
614 PM EDT Mon Apr 29 2024
NJC003-NYC087-292222-
/O.CAN.KOKX.SV.W.0002.000000T0000Z-240429T2230Z/
Bergen NJ-Rockland NY-
614 PM EDT Mon Apr 29 2024
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BERGEN AND
ROCKLAND COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 4095 7391 4101 7389 4111 7375 4109 7372
4101 7365 4101 7364 4100 7364 4100 7365
4098 7365 4097 7366 4086 7383
TIME...MOT...LOC 2212Z 313DEG 18KT 4096 7376
$$
NYC005-119-292230-
/O.CON.KOKX.SV.W.0002.000000T0000Z-240429T2230Z/
Westchester NY-Bronx NY-
614 PM EDT Mon Apr 29 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHERN WESTCHESTER AND BRONX COUNTIES...
At 612 PM EDT, a severe thunderstorm was located over Scarsdale, or
over New Rochelle, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
This severe thunderstorm will remain over mainly rural areas of
southern Westchester and Bronx Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4095 7391 4101 7389 4111 7375 4109 7372
4101 7365 4101 7364 4100 7364 4100 7365
4098 7365 4097 7366 4086 7383
TIME...MOT...LOC 2212Z 313DEG 18KT 4096 7376
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JE568
WWUS51 KOKX 292227
SVSOKX
Severe Weather Statement
National Weather Service New York NY
627 PM EDT Mon Apr 29 2024
NYC005-119-292236-
/O.EXP.KOKX.SV.W.0002.000000T0000Z-240429T2230Z/
Westchester NY-Bronx NY-
627 PM EDT Mon Apr 29 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WESTCHESTER AND BRONX
COUNTIES WILL EXPIRE AT 630 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
&&
LAT...LON 4095 7391 4101 7389 4111 7375 4109 7372
4101 7365 4101 7364 4100 7364 4100 7365
4098 7365 4097 7366 4086 7383
TIME...MOT...LOC 2226Z 313DEG 17KT 4095 7375
$$
JEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:51 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Apr 29, 3:51 PM EDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service New York NY 351 PM EDT Mon Apr 29 2024 .SYNOPSIS... A back door cold front moves through the region this evening, and becomes nearly stationary into Tuesday. A couple of frontal waves then move through the area Tuesday night and Wednesday. Weak high pressure settles across Thursday, followed potentially by a back door cold front on Friday. A weakening frontal system approaches for the second half of the weekend, followed by high pressure building early next week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... A back door cold front was moving through Cape Cod and into Rhode Island and into portions of southeastern Connecticut late this afternoon, and will push through the region by this evening. Meanwhile sea breeze boundaries were moving northward across Long Island Sound, southern Connecticut and into northeastern New Jersey. A few showers have developed across the lower Hudson Valley and into northeastern New Jersey where surface based CAPE was up to 1000 J/kg, and mixed layer was around 500 J/kg, and also where surface based instability has become maximized. CAMs continue to show scattered showers and thunderstorms into this evening. Then will keep chance/slight chance probabilities tonight as some shortwave energy moves into the upper ridge. Chances of precipitation will be limited by the upper ridge in the vicinity with dry upper levels and subsidence. Also, with an east to southeast flow a low level inversion will set up. Low level clouds develop in the wake of the back door cold front under the low level inversion. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/... A nearly stationary boundary is expected to remain to the west and southwest of the region, possibly moving slightly northward as a warm front later Tuesday, and then shift northward as developing wave along the boundary track through the coastal areas Tuesday night and Wednesday. An east to southeast flow behind the back door front will persist Tuesday through Wednesday, keeping a maritime airmass across the region. After well above normal temperatures Monday, temperatures will be closer to seasonal normals Tuesday through Wednesday. The area will be capped, and there is little to no elevated CAPE so will not mention any chances of thunder. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... An uncertain long term period in terms of the details, especially with respect to the behavior of a back door cold front late this week, along with the timing of a weakening frontal system towards the second half of the weekend. With respect to the beginning of the period for Thursday and Friday look for mainly dry conditions. A warm front lifts north of the area Wed night into Thursday. After seasonable temperatures Wednesday night, temperatures should be able to get above normal once again during Thursday as 850 mb temps attempt to climb above 10 C once again as heights build. With a weak pressure gradient in place an onshore flow will attempt to develop during the day. This will make the temperatures forecast difficult, especially closer to the coast. Went above NBM for the most part with respect to temps, especially further inland where the effects of any light onshore flow out of the SE would be minimized. Towards Friday much of the guidance is now pointing towards the warm front that lift north of the area to become stationary, then settle south as a cold front from the north and northeast as high pressure along the Eastern Canadian coast attempts to build south. This will likely aid in the cold front getting driven further south and into the area Friday. For now have kept PoPs minimal across northeastern portions of the CWA late Thursday and into Friday, although a few sprinkles or light showers cannot be ruled out but any moisture from the boundary should be rather shallow. Temperatures overall into Friday should average a bit closer to normal, with warmer temperatures further south and west and cooler temperatures further north and east. For the weekend the global guidance has gradually slowed the progression of a weakening frontal boundary. This is mainly because heights attempt to rise again across the area and this will make any eastward progression of showers ahead of the cold front more difficult. Have introduced slight chance and chance showers for the day Saturday, but model trends and latest consensus pointing to Saturday remaining predominantly dry. Thus, Saturday night into Sunday appears to be the time frame for relatively higher chance PoPs as the boundary slowly pushes into the region. Look for more in the way of clouds, but a washout of the second half of the weekend is looking less likely at this time as the upper level ridge over the areas doesn't really break down until the day on Sunday. Will continue the shower chances through Sunday night, with PoPs decreasing into Monday AM. High pressure should build behind the weakened boundary later Monday and into Tuesday of next week. Warmer temperatures may return on Monday as 850 mb temps warm once again. This far out sfc winds are always in question this time of year, but the guidance consensus is suggestive of a SW flow which would get a large majority of the area above NBM guidance. For now have went warmer than the NBM guidance for Monday as clouds should begin to break. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... A back door cold front approaches this afternoon and moves through this evening. VFR through at least 01-03z for most spots before lowering to IFR soon thereafter. A few showers are possible late this afternoon and early this evening and an isolated shower or thunderstorm cannot be ruled out. Have VCSH in the TAFs to reflect this potential, mainly for NYC metro and Lower Hudson Valley terminals. IFR conditions will prevail early Tuesday morning with conditions to improving to MVFR mid to late Tuesday morning. SE-S winds this afternoon around 10kt or less. Winds then begin to back to the ESE-E this evening and then E overnight. E-ENE winds for Tuesday. NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... A shower, possibly a thunderstorm, may occur approx 20-01z. OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY... Tuesday aftn: MVFR, possibly VFR at times. Tuesday night: Lowering to IFR with showers possible. Wednesday: IFR early, improving to MVFR with showers possible. Thursday-Saturday: VFR. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90 && .MARINE... A weak pressure gradient remains in place over the coastal waters leading to an extended period of sub small craft conditions. Ocean seas are expected to be at 2 to 3 feet through the remainder of the week. Small craft conditions are not expected to potentially return until late in the weekend. && .HYDROLOGY... There are no hydrologic concerns through the beginning of next week. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...JE/MET NEAR TERM...MET SHORT TERM...MET LONG TERM...JE AVIATION...JC MARINE...JE/MET HYDROLOGY...JE/MET
Hazardous weather outlook, Apr 29, 3:24 AM EDT, 14 hours 28 minutes before
Hazardous Weather Outlook National Weather Service New York NY 324 AM EDT Mon Apr 29 2024 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-301000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 324 AM EDT Mon Apr 29 2024 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-301000- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 324 AM EDT Mon Apr 29 2024 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Apr 29, 4:59 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service New York NY
459 PM EDT Mon Apr 29 2024
NJZ006-106-108-NYZ072-074-292130-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-New York (Manhattan) NY-
Richmond (Staten Is.) NY-
459 PM EDT Mon Apr 29 2024
...A STRONG THUNDERSTORM WILL IMPACT HUDSON...RICHMOND AND NEW YORK
(MANHATTAN) COUNTIES THROUGH 530 PM EDT...
At 458 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jersey City, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph, pea size hail, and a few
lightning strikes.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Newark, Jersey City, Elizabeth, Bayonne, Hoboken, Secaucus, Harrison,
Midtown Manhattan, Union City, East Village, SoHo, Port Richmond,
Kearny, Battery Park, and Tompkinsville.
&&
LAT...LON 4065 7420 4082 7414 4082 7413 4081 7414
4077 7412 4078 7410 4076 7409 4078 7409
4081 7406 4079 7395 4068 7402 4068 7405
4064 7404 4061 7406
TIME...MOT...LOC 2058Z 285DEG 8KT 4072 7409
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JESpecial weather statement, Apr 29, 5:12 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service New York NY
512 PM EDT Mon Apr 29 2024
NJZ006-105>108-292200-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Union NJ-
Western Essex NJ-
512 PM EDT Mon Apr 29 2024
...A STRONG THUNDERSTORM WILL IMPACT HUDSON...CENTRAL UNION AND ESSEX
COUNTIES THROUGH 600 PM EDT...
At 511 PM EDT, Doppler radar was tracking a strong thunderstorm over
Millburn, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph, pea size hail, and some
lightning strikes.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Newark, Elizabeth, Bloomfield, Orange, Summit, Millburn, Harrison,
Caldwell, Kearny, Union, East Orange, Irvington, West Orange,
Montclair, and Belleville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4070 7441 4076 7436 4076 7438 4080 7436
4082 7433 4086 7432 4087 7433 4084 7416
4082 7413 4079 7415 4077 7412 4078 7409
4079 7408 4078 7408 4077 7409 4077 7410
4076 7409 4064 7414 4065 7419 4063 7420
TIME...MOT...LOC 2111Z 289DEG 13KT 4078 7430
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JESpecial weather statement, Apr 29, 5:16 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service New York NY
516 PM EDT Mon Apr 29 2024
NYZ069-070-292145-
Rockland NY-Northern Westchester NY-
516 PM EDT Mon Apr 29 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WESTCHESTER AND ROCKLAND
COUNTIES THROUGH 545 PM EDT...
At 515 PM EDT, Doppler radar was tracking a strong thunderstorm over
Haverstraw, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph, pea size hail, and lightning
strikes.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New City, Ossining, Monsey, Nanuet, Haverstraw, Tarrytown, Dobbs
Ferry, Nyack, Orangeburg, Pomona, Upper Nyack, Spring Valley, Stony
Point, West Haverstraw, and Valley Cottage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4121 7375 4101 7387 4102 7388 4111 7409
4128 7402
TIME...MOT...LOC 2115Z 295DEG 9KT 4117 7397
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JESpecial weather statement, Apr 29, 5:48 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service New York NY
548 PM EDT Mon Apr 29 2024
NJZ104-NYZ069>071-292230-
Eastern Bergen NJ-Rockland NY-Southern Westchester NY-
Northern Westchester NY-
548 PM EDT Mon Apr 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WESTCHESTER AND
ROCKLAND COUNTIES THROUGH 630 PM EDT...
At 548 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tarrytown, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Yonkers, White Plains, Tarrytown, Dobbs Ferry, Nyack, Tappan,
Harrison, Scarsdale, Bronxville, Norwood, Hawthorne, Orangeburg,
Upper Nyack, Eastchester, and Rye Brook.
&&
LAT...LON 4091 7391 4105 7401 4118 7384 4110 7372
4110 7373 4103 7367 4090 7387
TIME...MOT...LOC 2148Z 316DEG 11KT 4106 7388
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JELocal storm report, Apr 29, 5:50 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
550 PM EDT Mon Apr 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM Hail New City 41.15N 73.99W
04/29/2024 E1.00 Inch Rockland NY Public
Video showing hail with a few up to the size
of quarters.
&&The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 4:59 PM EDT | Special Weather Statement | OKX | Hudson | 31 min |
| Apr 29, 5:12 PM EDT | Special Weather Statement | OKX | Essex | 48 min |
| Apr 29, 6:41 PM EDT | Special Weather Statement | OKX | Essex | 49 min |
| Apr 29, 5:16 PM EDT | Special Weather Statement | OKX | Rockland | 29 min |
| Apr 29, 5:20 PM EDT | Severe Thunderstorm Warning | OKX | Rockland, Westchester | 25 min |
| Apr 29, 5:48 PM EDT | Special Weather Statement | OKX | Westchester | 42 min |
| Apr 29, 6:07 PM EDT | Special Marine Warning | OKX | 38 min | |
| Apr 29, 6:36 PM EDT | Special Weather Statement | OKX | Nassau | 39 min |
Nearby
Severe Thunderstorm Warnings in New York, 2024Severe Thunderstorm Warnings in New Jersey, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.